Jump to content

eljay1313: Vraylar / cariprazine antipsychotic withdrawal


eljay1313

Recommended Posts

After weight gain of almost 40 lbs in less than a year from Vraylar, my psychiatrist recommended stopping the medication. This medication has worked wonders for me, but I’m now at risk for metabolic syndrome as a result. I am a week into the withdrawal period and the first few days consisted of brain zaps. As the days progressed I noticed my irritability sky rocketing and started coping with smoking marijuana (I live in Vermont where it’s legal, doesn’t mean I should be doing this). Last night (Day 6) I noticed resurfacing of my PTSD symptoms, flashbacks, nightmares, fear, sadness, anger. I was able to eventually fall asleep. I weighed myself this morning and was already down almost 10 pounds. Today (Day 7) is the worst day so far. While I was able to be productive at work (working from home) I was on the verge of a panic attack all day. Muscle tightening, uneasy, and feeling the urge to scream and cry all day. I have been trying to use my DBT skills, but I feel like I am dying. My heart rate is high and I feel like my insides are shaking. I can’t get comfortable and I don’t know how I’m going to get through this. Please help. 

Current Medications as of 8/25/2020: 100mg Sertraline, 600mg Gabapentin, 40mg Adderall, Xanax as needed

 

8/17/2020- Stopped Vraylar Antipsychotic on as advised by doctor: Going through withdrawal currently

12/2019- Stopped Chloropromazine & started Vraylar

11/2019- Prozac switched to sertraline (100mg)

11/2019- Placed on Cloropromazine and increased Prozac

10/2019- Suicidal and ended up back inpatient after getting off medications & was raped

9/2019- Began tapering off all medications, probably too quickly (Prozac & Abilify)

5/2019- Went inpatient - Abilify was added- HORRIBLE side effects

11/2017- Placed on Prozac for severe depression & suicidal ideation

 

 

Link to post
  • Moderator

Welcome to SA, eljay1313.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Please be sure to include the dose you were on when you stopped.

 

Account Settings – Create or Edit a signature.

 

Did you cold turkey the Vraylar (just stop taking it)?  Or did you taper?  We don't recommend cold turkey, as it is very hard on the system and can make withdrawal both longer and more difficult.  The symptoms you describe are typical of withdrawal.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

Reinstatement of a small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose. If you decide to reinstate, please don't do so without giving us an opportunity to suggest a dosage.   These drugs are strong, and your system has become sensitized and If you take too much it may be too much for your brain.   Then, once you've stabilized on the reinstated dosage, which can take several months,  you can begin a 10% per month taper down to zero.  

Why taper by 10% of my dosage?

 

Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introcution topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of April 10: 13mgai.  Taper is 31% complete.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to eljay1313: Vraylar / cariprazine antipsychotic withdrawal

Thanks for responding! My psychiatrist suggested I stop taking it completely as I was on 1.5mg of Vraylar (which is the lowest dose). I talked with my psychiatrist today about the severe anxiety and told me when I feel a panic attack coming to take a Xanax to deal with the symptoms of withdrawal. To deal with the anxiety, he is increasing my sertraline dosage to 150mg from the 100mg. I hope this will reduce the anxiety....

Current Medications as of 8/25/2020: 100mg Sertraline, 600mg Gabapentin, 40mg Adderall, Xanax as needed

 

8/17/2020- Stopped Vraylar Antipsychotic on as advised by doctor: Going through withdrawal currently

12/2019- Stopped Chloropromazine & started Vraylar

11/2019- Prozac switched to sertraline (100mg)

11/2019- Placed on Cloropromazine and increased Prozac

10/2019- Suicidal and ended up back inpatient after getting off medications & was raped

9/2019- Began tapering off all medications, probably too quickly (Prozac & Abilify)

5/2019- Went inpatient - Abilify was added- HORRIBLE side effects

11/2017- Placed on Prozac for severe depression & suicidal ideation

 

 

Link to post
  • Moderator
3 hours ago, eljay1313 said:

take a Xanax

Please be careful with the Xanax.  Benzo physiological dependence can result from 2 weeks of regular use and also from intermittent use.

 

3 hours ago, eljay1313 said:

1.5mg of Vraylar (which is the lowest dose)

 

This is much higher than we recommend for stopping a drug, which could account for the withdrawal symptoms you're experiencing.

 

3 hours ago, eljay1313 said:

To deal with the anxiety, he is increasing my sertraline dosage to 150mg from the 100mg.

 

We're a site for going off drugs. We don't recommend dealing with problems from stopping one drug by adding or increasing another drug.   Our approach is very different from that of doctors.  You're free, of course, to follow whatever course you feel comfortable with.

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of April 10: 13mgai.  Taper is 31% complete.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy